Indiana, 2019

Hail and Damaging Winds in Indiana, August 8, 2019

August 8, 2019 · NWS IWX · 4 events in 2 counties and zones

Combination of lake reinforcement/synoptic cool front aided in thunderstorm development. Overall storms were isolated (pulse storms) in nature but storm across Huntington/Wells/Adams did exhibit some supercell characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Combination of lake reinforcement/synoptic cool front aided in thunderstorm development. Overall storms were isolated (pulse storms) in nature but storm across Huntington/Wells/Adams did exhibit some supercell characteristics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 8, 2:36 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 8, 2:36 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Issued at 335 PM EDT Thu Aug 8 2019

Outside of a small chance for a shower or thunderstorm south of
Route 30, dry weather will settle in for the next several days,
likely lasting through at least Sunday. The next meaningful chance
for showers and storms likely won't arrive until Monday or
Tuesday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 335 PM EDT Thu Aug 8 2019

Convection has been pretty scarce thus far with only development
being along remnant lake boundary extending from southern LaPorte
county to south of Van Wert/Lima. Secondary area of convection may
form just south of this feature where moisture is pooling and cold
front was edging towards. Either way, little more than 30 pops
are warranted with risk of severe very low (but not zero).

Everything will wind down this evening with clearing skies,
diminishing winds and falling temps/moisture with a nice day
shaping up for Friday as highs rebound into the upper 70s to lower
80s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 335 PM EDT Thu Aug 8 2019

Most, if not all, of the weekend will be dry with high pressure
dominating the area. Models continue to bring a dampening
disturbance into the SW parts of the area on Sunday which could
bring a shower or storm. Blended models have been going back and
forth on pops and will keep out for the time being.

Better chance for showers/storms still appears to be Monday
afternoon into Tuesday when 1 or more waves move through the flow.
Blended models coming up with mid to high chc pops which works out
perfect at this point considering some timing/track differences.
No major temperature swings with highs generally in the 80s and
lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 125 PM EDT Thu Aug 8 2019

A cold front is located northeast to southwest between SBN and
FWA. There is plenty of cumulus around, but t-storms are not
expected with the best instability south of FWA. Wind gusts are
expected to abate this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:48 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
348 PM EDT Thu Aug 8 2019

INZ020-022>027-032>034-OHZ024-025-092000-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Van Wert-Allen OH-
348 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon. An isolated
strong or severe thunderstorm is possible south of route 30 into
early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are additional low chances for thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-092000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-
348 PM EDT Thu Aug 8 2019 /248 PM CDT Thu Aug 8 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are additional low chances for thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-092000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are low chances for thunderstorms Sunday and early next week.

In the hours before

Special weather statement, Aug 8, 2:55 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT Thu Aug 8 2019

INZ025-026-082030-
Huntington-Wells-
355 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
CENTRAL WELLS COUNTIES...

At 355 PM EDT, a strong thunderstorm was located over Huntington,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Bluffton, Markle, Uniondale, Poneto, Bowerstown,
Travisville, Wellsburg, Murray, Reiffsburg, Liberty Center, Plum
Tree, North Oaks, Tocsin, Majenica, Rockford and Kingsland.

This includes Interstate 69 in Indiana between mile markers 279 and
290.

&&

LAT...LON 4079 8556 4092 8553 4085 8508 4063 8516
TIME...MOT...LOC 1955Z 288DEG 25KT 4086 8546

HAIL...0.25
WIND...30MPH

MCS

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
August 8, 3:05 PM EST to 3:06 PM EST
Where
Huntington County, 1.71 mi ESE of Toledo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.810, -85.390

The public reported several four to six inch and a few eight to ten inch diameter healthy tree limbs were broke off trees, some landing 50 to 60 feet away.

Hail, Adams

When
August 8, 3:38 PM EST to 3:39 PM EST
Where
Adams County, 0.69 mi N of Ceylon
Measured
0.88 in hail
Reported by
Public
Coordinates
40.630, -84.950

Thunderstorm Wind, Adams

When
August 8, 3:38 PM EST to 3:39 PM EST
Where
Adams County, 0.69 mi N of Ceylon
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.630, -84.950

A trained spotter measured a 63 mph wind gust.

Thunderstorm Wind, Adams

When
August 8, 3:42 PM EST to 3:43 PM EST
Where
Adams County, 0.52 mi E of Geneva
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.600, -84.960

A healthy one foot diameter tree, as well as numerous eight to ten inch diameter branches were blown down across State Route 27 at High Street. A few shingles were also blown off a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851089, 851088, 851091, 851090.